Plasma tryptophan and tyrosine levels are independent risk factors for delirium in critically ill patients
- First Online:
- Cite this article as:
- Pandharipande, P.P., Morandi, A., Adams, J.R. et al. Intensive Care Med (2009) 35: 1886. doi:10.1007/s00134-009-1573-6
- 346 Downloads
The pathophysiology of delirium remains elusive though neurotransmitters and their precursor large neutral amino acids (LNAAs) may play a role. This pilot study investigated whether alterations of tryptophan (Trp), phenylalanine (Phe), and tyrosine (Tyr) plasma levels were associated with a higher risk of transitioning to delirium in critically ill patients.
Plasma LNAA concentrations were determined on days 1 and 3 in mechanically ventilated (MV) patients from the MENDS randomized controlled trial (dexmedetomidine vs. lorazepam sedation). Three independent variables were calculated by dividing plasma concentrations of Trp, Phe, and Tyr by the sum of all other LNAA concentrations. Delirium was assessed daily using the confusion assessment method for the intensive care unit (CAM-ICU). Markov regression models were used to analyze independent associations between plasma LNAA ratios and transition to delirium after adjusting for covariates.
The 97 patients included in the analysis had a high severity of illness (median APACHE II, 28; IQR, 24–32). After adjusting for confounders, only high or very low tryptophan/LNAA ratios (p = 0.0003), and tyrosine/LNAA ratios (p = 0.02) were associated with increased risk of transitioning to delirium, while phenylalanine levels were not (p = 0.27). Older age, higher APACHE II scores and increasing fentanyl exposure were also associated with higher probabilities of transitioning to delirium.
In this pilot study, plasma tryptophan/LNAA and tyrosine/LNAA ratios were associated with transition to delirium in MV patients, suggesting that alterations of amino acids may be important in the pathogenesis of ICU delirium. Future studies evaluating the role of amino acid precursors of neurotransmitters are warranted in critically ill patients.